Tramadol, a weak opioid analgesic, is primarily popular for its two separate and distinct mechanisms associated with pain management. As an opioid, it inherently binds to the mu-opioid receptor to induce analgesia. But its additional effect results in inhibition of the serotonin and norepinephrine receptors. The latter is believed to play a role in the treatment of neuropathic pain, as this type of pain is believed to be associated with a malfunction of the peripheral or central nervous system.1 Because of this dual mechanism and a general perception that tramadol is safer than most existing opioids, prescribing has grown significantly in recent years.
Like most other therapeutic alternatives in pain treatment, however, it is not free of potentially life-threatening adverse effects. Tramadol carries a risk for the development of serotonin syndrome, a condition characteristic of hyperthermia, irregular heartbeat, organ failure, and death, due to the potential for accumulation of serotonin in the body, as well as a notable risk of seizures, both possible even at therapeutic doses.2 These risks are greatly increased when co-administered with serotonin modulators, such as selective-serotonin reuptake inhibitors, serotonin norepinephrine reuptake inhibitors, tricyclic antidepressants, and antimigraine medications, among others.3
Additionally, tramadol still maintains a similar profile of abuse potential compared to other opioid analgesics. The reclassification of tramadol to schedule IV under the US Controlled Substances act in August of 2014 echoes the emerging association of abuse witnessed from the increased use in practice.2
As of recent, a group of researchers based in Canada and France have now raised a new concern for the use of tramadol in pain therapy. Tramadol has been identified with an increased chance of hospitalization for hypoglycemic episodes, according to researchers. Tramadol administration resulted in a 52% increase in risk of hospitalization for hypoglycemia. The recent study published in December 2014 by Fournier, et al., investigated the growing trend in tramadol-induced hypoglycemia.
A trial conducted within the United Kingdom Clinical Practice Research Datalink (CPRD) linked to the Hospital Episode Statistics (HES) database with an enlisted cohort of 334,034 patients compared the risk of hypoglycemia in patients treated with tramadol versus codeine for non-cancer pain from 1998 to 2012. Selected patients were at least 18 years of age with at least one year of baseline medical history in the CPRD and HES, which covers 13 million patients and over 680 practices in the United Kingdom. Included patients were limited to those newly initiating single opioid therapy with tramadol or codeine.
Typical pain treatment in this population included headache, neuralgia, abdominal and pelvic pain, musculoskeletal pain, injury and/or trauma, and surgery. Additionally, all cases of pain related to cancer were preclusive to inclusion. Within this cohort, 1,105 patients were hospitalized for hypoglycemia at follow-up intervals during the study period. All hospitalized patients were compared to 11,019 controls based on 10 controls on age, sex, and duration of follow-up. The resulting analysis identified an association between tramadol administration and increased risk of hospitalization for hypoglycemia versus the use of codeine (OR 1.52, 95% CI 1.09-2.10). Additional findings of the study noted a trend towards increased risk of hospitalization within the first 30 days of therapy in tramadol versus codeine use (OR 2.61, 95% CI 1.61-4.23).1 This casual relationship identified in early initiation of therapy warrants increased awareness of patient monitoring to avoid potentially life-threatening episodes of hypoglycemia.
It is evident that these findings create a conversation piece regarding the therapeutic use of tramadol, particularly in the growing prevalence of the need to treat diabetic neuropathy. In addition to the concern for opioid-induced adverse reactions, seizures, and a number of drug interactions, the risk for hypoglycemic episodes suggests much more consideration from the prescriber when selecting analgesic therapy, especially when initiating therapy for the first time. Serotonin syndrome poses an additional concern due to the highly prevalent use of serotonin-regulating medications in the (i.e. duloxetine, TCAs, trazodone, etc.), especially in the hospice setting. This, coupled with the risk for hypoglycemia, may lead to unintended consequences in the already vulnerable hospice population. The use of tramadol in hospice still remains less than what is observed in practice of other populations. Nonetheless, as time passes the hospice industry will likely notice increased use due to the pressure of opioid use reform in the United States.
While the authors advised that further research is needed to determine a stronger link, the sheer prevalence of use in practice warrants extra patient consideration. As stated by Nelson L, and Juurlink D, “If we replace conventional opioids with tramadol, as some guidelines have suggested, we may be left with more unintended consequences of the opioid epidemic to worry about.”2
Submitted by: Christopher Smurthwaite, PharmD Candidate at Duquesne University and Mary Mihalyo, B.S., PharmD, CGP, BCPS, CEO at Delta Care Rx
1. Fournier J, Azoulay L, Yin H, Montastruc J, Suissa S. Tramadol use and the risk of hospitalization for hypoglycemia in patients with noncancer pain. JAMA Intern Med. Published online 8 December 2014. doi:10.1001/jamainternmed.2014.6512. Accessed 24 January 2015.
2. Nelson LS, Juurlink DN. Tramadol and hypoglycemia: one more thing to worry about. JAMA Intern Med. Published online December 08, 2014. doi:10.1001/jamainternmed.2014.5260. Accessed 24 January 2015.
3. Sindrup SH, Ott M, Finnerup MO, et al. Antidepressents in the treatment of neuropathic pain. Basic & Clinical Pharmacology & Toxicology. Published online 9 August, 2005. Accessed 24 January 2015